Pain in Arm

I had an IV inserted into my arm on December 21, 2015. Every since then, there has been a hard knot where the vein is and it kind of hurts at times. My GP looked at it and said it was normal, but it is getting more painful, but mostly at night. Am I just paranoid or should I go to ER to get checked out. My GP won't take it seriously.

Any help would be great.

Please and Thank you.

14 Replies

  • In my experience those knots can take anything up to 6 weeks to disappear so don't worry. Everything seems worse at night doesn't it, especially if you're anxious. My daughter had one after her first IV & was panicking too, luckily I was able to reassure her. Hers took weeks to go too, but go it did

  • I am just worried that it is a blood clot. And yes, everything is worse at night. Everything I look up online says DVT or Pulmonary embolism. I am quite anxious about it.


  • Anxiety is horrible. A blood clot the area around it would look inflamed and feel hot and very painful. If your gp has seen it and isn't worried I feel sure he would know. It is common following IVs

  • Yes it is very horrible and I have been dealing with it my whole life. I have just noticed at night that it seems clamy and I can feel it protruding from my skin.

  • You could always call the helpline for a chat about your concerns. It's 03000 030 555. I think it's open until 5pm

  • I had a painful IV nobody was interested in and it turned out that the site had become infected so I think it is worth checking out,

  • I would but I am over in the U.S. I have just noticed people on this site are much more compassionate and knowledgeable than others I have been on.

  • That's good to hear, & kind of you to say so. We seem to have a lot of US friends on here. Another point I forgot to mention is that the vein used for an IV is a superficial one, not a deep one, so don't worry about a DVT. But, if anxiety is stopping you sleeping, you could visit your ER for another opinion. I avoid such places as much as poss because there are too many sick people!

  • Ps this is a reliable and trusted UK health site and I found this info which I hope is helpful

  • Thank you so much. It was the big vein right at the inside of the bend of the elbow. Is that a Superficial Vein. I don't know too much about this.

  • That's a superficial vein. Deep veins are just that, deep in the body. The ones you can see near the surface of your skin are superficial

  • Hi, I had an IV in my arm, at the crook of my elbow, at the end of October last year.

    It was in place for 4 days & my arm was swollen, red & felt like it had a lump in it.

    I was changed to oral abs as my con said it was the acidity of the ab that caused the vein to swell.

    I was taking Clarithromycin by IV.

    My arm took about 3 weeks to get back to normal. I was advised by my GP to use a cold pack to reduce the swelling.

    I'm sure this is all normal & will clear up soon. Your GP would not have said it was normal if he had any doubts.

    Hope you feel better soon 🌼

  • Thank you so much for your reply. Any reassuring me is greatly appreciated

  • I had an injection to deaden my finger to have a whitloe lanced and after that had lumps up my arm. My doctor, the same one as did the minor op, said it was phlebitis and they would go when the inflammation caused by the anesthetic had subsided! They did. Keep smiling

    Carole x

You may also like...